Thunderstorm Wind, Brown
- When
- August 18, 5:45 PM CST
- Where
- Brown County, Robinson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.817, -95.417
6 thunderstorm wind, 3 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 18, 2:22 PM CST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 322 PM CDT THU AUG 18 2005 .DISCUSSION... TONIGHT AND FRIDAY...WATER VAPOR AND PROFILERS SHOWING A WEAK SHORTWAVE LIFTING EAST NORTHEAST ACROSS SOUTHEAST CO/SOUTHWEST KS WHICH WILL MOVE EAST ACROSS THE AREA THROUGH THIS EVENING. VISIBLE SHOWING CU FIELD BENEATH STRONG CAP CONTINUES ACROSS THE FAR NORTHERN CWA WHERE 850 CONVERGENCE PERSISTS. WITH 850 WAA INCREASING THIS EVENING WITH THE APPROACH OF THE SHORTWAVE AND MOISTURE CONVERGENCE ACTUALLY FCST TO INCREASE NORTHEAST TO SOUTHWEST...WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS DURING THE EVENING. ANY CONVECTION THAT FORMS WOULD LIKELY BE ELEVATED OVER THE SOUTH BUT ANY SFC BASED CONVECTION NEAR CONVERGENCE ZONE OVER THE NORTH THAT COULD MANAGE TO BREAK THE CAP WOULD LIKELY BECOME SEVERE WITH CAPES COMMONLY 3000-3500. WITH UNCERTAINLY ON THE ABILITY OF THE CONVECTION TO FORM WILL ONLY GO WITH A SLIGHT CHANCE POPS THROUGH THE EVENING...THEN DRY ON THROUGH SUNRISE. WITH DEWPOINTS STAYING UP TONIGHT...ESPECIALLY SOUTHEAST HALF...WILL KEEP LOWS TONIGHT THERE IN THE MID 70S WITH LOW 70S FURTHER BACK IN NORTHCENTRAL. COLD FRONT STILL FCST TO ENTER THE NORTHERN CWA LATE FRIDAY AFTERNOON....CLOSER TO THE ETA FCST. ALTHOUGH THE MORNING ACROSS THE CWA SHOULD BE DRY...A FEW ISOLD THUNDERSTORMS COULD DEVELOP OUT AHEAD OF THE FRONT IN THE EASTCENTRAL...ALTHOUGH A MUCH BETTER CHANCE FOR THUNDERSTORMS TO FORM BY LATE AFTERNOON APPEARS ALONG THE FRONT OVER THE NORTHERN PORTIONS OF THE CWA. WITH HIGH CAPES AND BETTER SHEAR PARAMETERS IN PLACE...COULD SEE ADDITIONAL SEVERE THREAT BY LATE IN THE DAY NORTH WITH A HAIL AND WIND THREAT. ALTHOUGH THERE SHOULD BE MORE CLOUDS AROUND THE CWA...ESPECIALLY IN THE AFTERNOON...MODELS INDICATING THE 850 THERMAL AXIS WILL BE IN PLACE AHEAD OF THE FRONT FROM THE SOUTHWEST TO NORTHEAST DURING MUCH OF THE AFTERNOON. THIS WILL ALLOW FOR HIGHS TO REACH THE 95 TO 100 DEGREE RANGE BEFORE CONVECTION DEVELOPS. FRIDAY NIGHT AND SATURDAY...EVEN THOUGH THE NAM IS A BIT FASTER THAN THE GFS IN MOVING THE FRONT SOUTH INTO THE CWA LATE FRIDAY AFTERNOON...BOTH THE NAM AND GFS MOVE THE FRONT THROUGH THE ENTIRE CWA LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG THE FRONT FRIDAY EVENING ACROSS THE NORTHERN AND CENTRAL COUNTIES AND MOVE SOUTH THROUGH THE NIGHT. GIVEN AN ENVIRONMENT...WITH IN THE WARM SECTOR...FRIDAY EVENING WITH MODERATE VERTICAL WIND SHEAR AND CAPES OF 2000-4000 J/KG...SOME OF THE THUNDERSTORMS THAT DEVELOP ALONG AND AHEAD OF THE FRONT MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARD. THE INTENSITY OF THE THUNDERSTORMS SHOULD DECREASE AFTER SUNSET AS WE LOOSE THE DAYTIME HEATING. EVEN THOUGH THE FRONT WILL MOVE SOUTH THROUGH THE CWA LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING...THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THROUGH MOST OF NIGHT AND EARLY MORNING HOURS OF SATURDAY NORTH OF THE FRONTAL BOUNDARY DUE TO ISENTROPIC LIFT/WAA. THERE IS ALSO THE POTENTIAL FOR HEAVY RAINFALL ACROSS THE EASTERN CWA FRIDAY NIGHT. EVENTUALLY THE DEEPER COOLER AND DRIER AIR MASS WILL ADVECT SOUTH ACROSS THE CWA DURING THE DAY ON SATURDAY AND BRING AN END TO THE RAIN CHANCES FROM NORTH TO SOUTH DURING THE LATE MORNING AND EARLY AFTERNOON HOURS OF SATURDAY. LOWS FRIDAY NIGHT WILL BE IN THE LOWER 70S. HIGHS ON SATURDAY WILL BE IN THE MID 80S...THOUGH IF THE CLOUDS AND RAIN CONTINUE THROUGH SATURDAY AFTERNOON HIGH TEMPERATURES WILL BE COOLER. SUNDAY THROUGH THURSDAY...A SURFACE RIDGE OF HIGH PRESSURE WILL EXTEND FROM THE UPPER MS RIVER VALLEY SOUTHWEST INTO NORTH TX. AN UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL SLOWLY EXPAND EAST ACROSS THE PLAINS STATES NEXT WEEK. EXPECT DRY CONDITIONS WITH HIGH TEMPERATURES IN THE LOWER TO MID 80S SUNDAY...WARMING INTO THE LOWER 90S BY THURSDAY AS THE 5H RIDGE ALOFT EXPANDS EAST. THE DEEPER GULF MOISTURE WILL BEGIN TO RETURN NORTH TOWARDS KS BY MID WEEK..HOWEVER WITH THE 5H RIDGE OVER THE PLAINS THE ONLY THUNDERSTORM DEVELOPMENT WILL BE DUE TO UPSLOPE FLOW ACROSS THE HIGHER TERRAIN OF THE WESTERN HIGH PLAINS. THE UPPER LEVEL WINDS ARE FORECASTED TO BE WEAK...THUS THE UPSLOPE STORMS SHOULD ONLY MAKE IT AS FAR EAST AS WESTERN KS DURING THE NIGHTTIME HOURS NEXT WEEK. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 414 PM CDT THU AUG 18 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-191000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 414 PM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS THE ENTIRE AREA. IF STORMS DEVELOP THIS EVENING...SOME STORMS MAY BECOME SEVERE ACROSS NORTHEAST KANSAS...GENERALLY ALONG AND NORTH OF INTERSTATE 70. THE PRIMARY HAZARD WITH ANY SEVERE THUNDERSTORM WOULD BE FROM DAMAGING OUTFLOW WINDS AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY VERY WARM TEMPERATURES...GENERALLY IN THE MID TO UPPER 90S...ARE EXPECTED FRIDAY AFTERNOON. AFTERNOON HEAT INDICES WILL APPROACH THE 103 TO 105 DEGREE RANGE IN SOME LOCATIONS. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON THROUGH SATURDAY MORNING ACROSS THE ENTIRE AREA. SOME THUNDERSTORMS MAY BE SEVERE FRIDAY AFTERNOON AND EVENING. THE PRIMARY HAZARD WILL BE DAMAGING OUTFLOW WINDS AND LARGE HAIL. THE THUNDERSTORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL...WHICH MAY CAUSE MINOR FLOODING FRIDAY EVENING THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 535 PM CDT THU AUG 18 2005 KSZ010>012-021>024-026-035>040-190500- BROWN-CLAY-DICKINSON-DOUGLAS-GEARY-JACKSON-JEFFERSON-MARSHALL-MORRIS- NEMAHA-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...HIAWATHA... JUNCTION CITY...LAWRENCE...MANHATTAN...MARYSVILLE AND TOPEKA 535 PM CDT THU AUG 18 2005 SEVERE THUNDERSTORM WATCH NUMBER 731 IS IN EFFECT UNTIL MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS SOME CITIES IN THE WATCH ARE... ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The Topeka radar (KTWX), 115 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
6 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
Powerlines downed.
Large Limb down...possibly damaged spotters car. Cast Iron bench blown over in yard.
Broken Windows with downed trees and power lines.
Garage struck by lightning and burnt to the ground. Tools and farm parts were also lost in the fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468919, 5468920, 5468921, 5468922, 5468923, 5468924, 5468925, 5468927, 5468926, 5468994.